Alert archive / Kansas / Red Flag Warnings in 2008

Red Flag Warning 1, NWS Topeka, KS

April 6, 20086 counties in Kansas

NWS Topeka, KS issued this red flag warning at Apr 6, 2008, 4:43 PM CDT for 6 counties in Kansas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 6, 2008, 4:43 PM CDT (21:43 UTC)
Expired
Apr 6, 2008, 8:00 PM CDT
In force
3 hr
Issued by
NWS Topeka, KS

Counties Clay County, KS, Cloud County, KS, Dickinson County, KS, Ottawa County, KS, Republic County, KS, Washington County, KS

The radar

The Topeka radar (KTWX), 110 km from the middle of the area, began a volume at 21:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 9.7 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2008-04-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2008-04-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 322 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1489 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
322 m²/s²
0-3 km storm-relative helicity
525 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS83 KTOP 062143
RFWTOP

RED FLAG WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
443 PM CDT SUN APR 6 2008

...THE NATIONAL WEATHER SERVICE IN TOPEKA...IN COORDINATION WITH
AREA LAND MANAGEMENT AGENCIES...HAS ISSUED A RED FLAG WARNING FOR
PORTIONS OF NORTH CENTRAL KANSAS. THE RED FLAG WARNING IS IN EFFECT
UNTIL 8 PM FOR RELATIVE HUMIDITIES BELOW 20 PERCENT AND FREQUENT
WIND GUSTS OF 25 MPH OR GREATER...

KSZ008-009-020-021-034-035-070100-
/O.NEW.KTOP.FW.W.0001.080406T2143Z-080407T0100Z/
REPUBLIC-WASHINGTON-CLOUD-CLAY-OTTAWA-DICKINSON-
443 PM CDT SUN APR 6 2008

...RED FLAG WARNING IN EFFECT UNTIL 8 PM CDT THIS EVENING...

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT UNTIL 8 PM CDT THIS EVENING. 

RELATIVE HUMIDITIES ACROSS NORTH CENTRAL COUNTIES ARE RUNNING 15 TO
20 PERCENT. WINDS ARE EXPECTED TO KEEP GUSTING AT OR ABOVE 25 MPH
THROUGH SUNSET. WITH DRY VEGETATION CREATING CRITICAL FUELS ACROSS
THE AREA...A RED FLAG WARNING HAS BEEN ISSUED.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF DRY
FUELS...STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM
TEMPERATURES WILL CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

$$
1 follow-up statement
000 
WWUS83 KTOP 070059
RFWTOP

RED FLAG WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
759 PM CDT SUN APR 6 2008


KSZ008-009-020-021-034-035-070200-
/O.EXP.KTOP.FW.W.0001.000000T0000Z-080407T0100Z/
REPUBLIC-WASHINGTON-CLOUD-CLAY-OTTAWA-DICKINSON-
759 PM CDT SUN APR 6 2008

...RED FLAG WARNING WILL EXPIRE AT 8 PM CDT THIS EVENING...

THE RED FLAG WARNING WILL EXPIRE AT 8 PM CDT THIS EVENING. 

WINDS HAVE DIMINISHED ACROSS NORTH CENTRAL KANSAS...AND RELATIVE
HUMIDITIES ARE SLOWLY RISING ABOVE 20 PERCENT AS TEMPERATURES
COOL. THEREFORE THE RED FLAG WARNING WILL BE ALLOWED TO EXPIRE.

VEGETATION REMAINS CRITICALLY DRY...AND CAUTION SHOULD BE USED IN
ANY OUTDOOR BURNING. 

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this red flag warning went out at Apr 6, 3:52 PM CDT, 51 minutes earlier.

Area forecast discussion, Apr 6, 3:52 PM CDT, 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
352 PM CDT SUN APR 6 2008

.DISCUSSION...

THE LATEST WATER VAPOR SATELLITE IMAGERY SHOWED AN UPPER LEVEL
TROUGH LIFTING NORTHEAST ACROSS EASTERN SD...EASTERN NE AND EASTERN
KS INTO THE MIDWEST. A SECOND UPPER LEVEL TROUGH WAS MOVING ONSHORE
ACROSS THE PACIFIC NORTHWEST.

THE 19Z SURFACE MAP SHOWED A SURFACE LOW OVER SOUTHWEST MN WITH A
TRAILING COLD FRONT EXTENDING SOUTH-SOUTHWEST ACROSS WESTERN IA INTO
EXTREME EASTERN KS...THEN SOUTHWEST INTO WEST CENTRAL KS. A
PRE-FRONTAL TROUGH WAS LOCATED AHEAD OF THE FRONT. LOW-LEVEL WINDS
ALONG AND WEST OF THE PRE-FRONTAL SURFACE TROUGH HAVE VEERED TO THE
SOUTHWEST ACROSS THE EXTREME EASTERN COUNTIES CAUSING THE RESIDUAL
MOISTURE TO ADVECT EAST INTO WESTERN MO. THUS ANY RAIN CHANCES LATE
THIS AFTERNOON WILL REMAIN EAST OF THE CWA. AT 200 PM CDT...THE
SURFACE COLD FRONT EXTENDED FROM HIAWATHA SOUTH-SOUTHWEST TO WEST OF
TOPEKA...TO EAST OF EMPORIA. THE FRONT SHOULD MOVE SOUTHEAST ACROSS
THE REMAINDER OF THE CWA BY 500 PM. TEMPERATURES WERE IN THE MID 60S
ACROSS MUCH OF THE CWA.

TONIGHT...A SURFACE RIDGE OF HIGH PRESSURE WILL BUILD SOUTHEAST
ACROSS EASTERN KS. THE 5H TROUGH OVER THE PACIFIC NORTHWEST WILL DIG
SOUTHEAST INTO THE WEST CENTRAL CONUS. HIGH AND MID LEVEL CLOUDS
WILL INCREASE LATE TONIGHT AS THE 5H TROUGH APPROACHES THE PLAINS.
OVERNIGHT LOWS MAY OCCUR LATE THIS EVENING AND HOLD STEADY THROUGH
THE EARLY MORNING HOURS. LOWS ARE EXPECTED TO REACH THE  MID 30S
ACROSS THE NORTHERN COUNTIES WITH LOWER 40S ACROSS THE SOUTHEAST
COUNTIES.

MONDAY...THE 5H TROUGH WILL CONTINUE TO DIG SOUTHEAST INTO WESTERN
CO AND FOUR CORNERS REGION BY LATE MONDAY AFTERNOON. LEE
CYCLOGENESIS AT THE SURFACE AND THE 850 MB WILL OCCUR ACROSS THE TX
PNHDL AND SOUTHEAST CO THROUGH THE DAY. THE NAM MODEL KEEPS DRIER
SURFACE RIDGE ACROSS NORTHEAST KS INTO THE AFTERNOON HOURS. DRY AND
STABLE LOW-LEVEL TRAJECTORIES MAY KEEP RAIN FROM DEVELOPING ACROSS
THE NORTHERN AND EASTERN COUNTIES THROUGH MOST OF THE DAY. THE 850MB
WINDS WILL VEER TO THE SOUTHEAST AND SOUTH ACROSS OK WHICH WILL
ADVECT DEEP GULF MOISTURE NORTH ABOVE THE SURFACE FRONT ACROSS
NORTHERN OK CAUSING SHOWERS AND ELEVATED THUNDERSTORMS ACROSS
SOUTHWEST AND SOUTH CENTRAL KS TO DEVELOP DURING THE AFTERNOON
HOURS. THE EASTERN EDGE OF THE STRONGER ISENTROPIC LIFT MAY SLOWLY
DEVELOP NORTHEAST INTO THE SOUTHWEST AND WESTERN COUNTIES OF THE CWA
DURING THE AFTERNOON HOURS PROVIDING A BETTER CHANCE OF RAIN AND
ISOLATED THUNDERSTORMS. THE GFS MOVES THE SURFACE RIDGE FASTER TO
THE EAST AND DEVELOPS RAIN ACROSS MOST OF THE CWA THROUGH THE
AFTERNOON HOURS. MUCAPES LOOK TOO LOW FOR ELEVATED STORMS TOMORROW
AFTERNOON ACROSS THE EASTERN COUNTIES OF THE CWA. THEREFORE...I
PLACED A CHANCE OF SHOWERS DURING THE AFTERNOON ACROSS MOST OF THE
CENTRAL AND EASTERN COUNTIES WITH A LIKELY CHANCE OF RAIN DEVELOPING
ACROSS THE WESTERN COUNTIES WITH ISOLATED ELEVATED THUNDERSTORMS
POSSIBLE LATE IN THE AFTERNOON ACROSS THE SOUTHWEST AND WESTERN
COUNTIES OF THE CWA. THE NAM SHOWS MUCAPES IN THE 300 TO 500 J/KG
RANGE WHICH MIGHT BE ENOUGH INSTABILITY ABOVE THE COOLER STABLE
AIRMASS AT THE SURFACE FOR AT LEAST ISOLATED ELEVATED THUNDERSTORMS
TO DEVELOP BY LATE AFTERNOON WEST OF OF AN EMPORIA TO WASHINGTON
LINE. CLOUDY SKIES AND EASTERLY WINDS WILL KEEP HIGH TEMPERATURES IN
THE UPPER 40S TO LOWER 50S ACROSS THE NORTHERN AND WESTERN COUNTIES
OF THE CWA. THE SOUTHEAST COUNTIES MAY WARM TO THE UPPER 50S TO
LOWER 60S. NORTHEAST WINDS DURING THE MORNING HOURS WILL GRADUALLY
BACK TO THE EAST AND EAST-SOUTHEAST THROUGH THE DAY AND INCREASE IN
SPEED AS THE LEE SURFACE LOW DEEPENS ACROSS THE TX PNHDL INCREASING
THE SURFACE PRESSURE GRADIENT ACROSS EASTERN KS. 66

AS THE ROCKIES SHORTWAVE MOVES INTO CENTRAL KS BY TUESDAY SHOWERS
AND THUNDERSTORMS WILL CONTINUE TO DEVELOP OVERNIGHT AS LLVL
JET/ISENTROPIC LIFT INCREASES. AGAIN HIGHER ELEVATED INSTABILITY
WILL OCCUR ACROSS THE SOUTHERN CWA AND EASTWARD INTO MO AS SOUTHERLY
JET GRADUALLY VEERS LATE IN THE NIGHT WITH THE APPROACH OF THE
SHORTWAVE. ALTHOUGH LARGE SCALE ASCENT FROM THE UPPER DYNAMICS WILL
STILL BE PREVALENT ACROSS MUCH OF THE CWA AT 12Z TUESDAY...THE MAIN
FORCING IS EXPECTED TO SHIFT EASTWARD ACROSS MO THROUGH THE DAY.
WITH SFC LOW PASSING TO THE SOUTH OF THE CWA AND 850 FRONT LIFTING
NORTHWARD INTO EAST CENTRAL KS OVERNIGHT...LOCALLY HEAVY RAINFALL
WILL BE POSSIBLE OVERNIGHT AND EARLY TUESDAY OVER PORTIONS OF THE
EAST CENTRAL AND NORTHEAST WHERE MOISTURE CONVERGENCE WILL BE
MAXIMIZED. RAINFALL AMOUNTS REMAIN BELOW FLOOD GUIDANCE LEVELS...SO
NO PLANS TO GO WITH ANY FLOOD WATCHES AT THIS POINT. WILL CONTINUE
TO TREND POPS DOWNWARD IN THE AFTERNOON...BEFORE ENDING BY EVENING.

MODELS STILL IN AGREEMENT THAT THERE WILL BE A SHORT BREAK IN PRECIP
ACROSS THE AREA TUESDAY NIGHT...AND POSSIBLE EARLY WEDNESDAY BEFORE
A STRONGER WAVE APPROACHES THE CWA WEDNESDAY NIGHT AND THURSDAY.
WILL KEEP TUESDAY NIGHT DRY AND LEAVE LOW POPS IN FOR
WEDNESDAY...BUT CONTINUE WITH HIGHER POPS ALL AREAS FOR
SHOWERS/THUNDER BY WEDNESDAY NIGHT WITH INCREASING AREA OF
WAA/MOISTURE ADVECTION...THEN WITH LARGE SCALE FORCING WITH THE
APPROACH OF THE MAIN TROUGH ON THURSDAY. MORE LOCALLY HEAVY RAINFALL
MAY OCCUR IN PORTIONS OF THE CWA AGAIN AT THIS TIME. MODELS CONTINUE
TO TREND SFC FRONT FURTHER SOUTH WITH TIME...SO WITH THE CLOUDS AND
PRECIP POTENTIAL NORTH OF THE FRONT...HAVE TRENDED HIGH TEMPS
DOWNWARD TO THE MID 50S TO LOW 60S WEDNESDAY AND THURSDAY....WITH
EVEN COOLER AIR TO ARRIVE FOR FRIDAY AS MAIN TROUGH AMPLIFIES OVER
THE GREAT LAKES REGION AND COLDER AIR PLUNGES SOUTHEAST INTO THE
CENTRAL PLAINS. LOWS FRIDAY AND SATURDAY MORNINGS WILL BE
COOL...MAINLY IN THE MID TO UPPER 30S. ALTHOUGH KEPT A SLIGHT CHANCE
FOR SHOWERS LINGERING EAST FRIDAY MORNING...THE WEEKEND STILL LOOKS
DRY IN NORTHWEST FLOW AND MODERATING TEMPS INTO THE MID AND UPPER
60S ON SUNDAY. 63

&&

.AVIATION...

THE COLD FRONT WILL WILL MOVE SOUTHEAST ACROSS TAF SITES KTOP AND
KFOE BY 400 PM AND SWITCH WINDS TO THE NORTHWEST AT AROUND 10 MPH
WITH GUSTS TO 20 MPH POSSIBLE FOR THE REMAINDER OF THE AFTERNOON
HOURS. TAF SITE KMHK ALREADY HAS NORTHWEST WINDS OF 12 MPH BEHIND
THE FRONT. THE SURFACE RIDGE WILL BUILD SOUTH ACROSS THE TAF SITES
TONIGHT. NORTHWEST WINDS WILL BECOME LIGHT AND GRADUALLY SHIFT TO
THE NORTHEAST AND EAST THROUGH THE NIGHT. HIGH AND MID LEVEL CLOUDS
SHOULD INCREASE THROUGH THE NIGHT. CEILINGS DURING THE MID MORNING
HOURS OF MONDAY MAY LOWER TO 10,000 TO 12,000 FEET. EAST WINDS AT
ALL TAF SITES WILL INCREASE TO 12 TO 15 KTS THROUGH THE DAY ON
MONDAY. CEILINGS MAY DROP TO 6,000 FEET AT TAF SITE MHK WITH A
CHANCE FOR SHOWERS DURING THE AFTERNOON HOURS. 66

&&

.TOP WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, Apr 6, 4:11 PM CDT, 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
411 PM CDT SUN APR 6 2008

KSZ008>012-020>024-026-034>040-054>056-058-059-072115-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
411 PM CDT SUN APR 6 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...REST OF THIS AFTERNOON AND TONIGHT

A VERY HIGH TO EXTREME FIRE DANGER WILL CONTINUE INTO THE EARLY
EVENING HOURS ACROSS NORTH CENTRAL KANSAS. CONDITIONS WILL
GRADUALLY IMPROVE TOWARDS SUNSET AS WINDS DECREASE AND RELATIVE
HUMIDITY LEVELS INCREASE. UNTIL THEN...NO OUTDOOR BURNING SHOULD
TAKE PLACE ACROSS THIS AREA.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THUNDERSTORMS ARE LIKELY MONDAY NIGHT INTO TUESDAY ACROSS THE
ENTIRE OUTLOOK AREA AS A STRONG UPPER LEVEL STORM SYSTEM ENTERS
THE CENTRAL PLAINS. A FEW OF THESE STORMS MAY BE STRONG TO
SEVERE...MAINLY SOUTH OF THE INTERSTATE 70 CORRIDOR. AT THE
PRESENT TIME...LARGE HAIL IS EXPECTED TO BE THE PRIMARY SEVERE
WEATHER THREAT.

ANOTHER ROUND OF THUNDERSTORMS WILL BE POSSIBLE WEDNESDAY NIGHT
INTO THURSDAY ACROSS MUCH OF THE OUTLOOK AREA AS ANOTHER UPPER
LEVEL STORM SYSTEM MOVES ACROSS THE CENTRAL PLAINS. A FEW STORMS
ACROSS EAST CENTRAL KANSAS COULD BE ON THE STRONG SIDE.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD NOT BE NEEDED TONIGHT.

Nearby

Red Flag Warnings in Kansas, 2008Every red flag warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.